Oklahoma, 2018

Flash Flood and Flood in Oklahoma, September 7, 2018

September 7, 2018 · NWS OUN · 2 events in 2 counties and zones

Numerous unorganized showers and storms formed under the influence of southwest flow on the afternoon of the 7th. Heavy rain and training storms resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous unorganized showers and storms formed under the influence of southwest flow on the afternoon of the 7th. Heavy rain and training storms resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 7, 8:51 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 7, 8:51 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
951 AM CDT Fri Sep 7 2018

...Update...

&&

.DISCUSSION...
We made a few generally minor updates based on trends this
morning. Coincident with a weak baroclinic/convergence zone at
850 mb, and within modest upper diffluence from approaching
shortwave and upper jet entrance region to the north, a band of
rain with embedded heavy rainfall rates is oriented from north-
central Oklahoma through central and southwest Oklahoma in to
north Texas.

We're quite anomalously moist still, with 12 UTC sounding from
Norman and Lamont both showing 2.14 inches of precipitable water,
and deep saturation from low LCL up through relatively high
freezing height yielding 13,000-14,000 warm cloud depth. The PW
values at Norman are about a tenth of an inch above the 15 day
max moving average and sets a new daily maximum. This will
support warm rain processes and enhanced rainfall rates beyond
even what the 88Ds are showing, despite having them in Tropical
Z-R this morning (per gauge comparison this morning).

With a little more forcing for ascent today (still modest), and
such a moist environment, we increased rain chances mainly along
and east of ongoing band. Current thinking is that convective
cells will increase to the east of the band across south-central
Oklahoma up toward the I-44 corridor and become quite numerous
later today. While the threat of heavier rain may shift steadily
eastward today across mainly southern Oklahoma and portions of
north Texas, decent coverage of lighter showers is still probable
across a large portion of the area given position of broad/weak
trough and attendant upper jet entrance region.

Most CAMs seem to represent this situation fairly well, with some
variance. HRRR may be too quick to shift the bulk of the
convection east, and RAP may be too aggressive with heavier
amounts back to the west and north. ARW and NMMb seem to be the
most representative of the synoptic and mesoscale environment at
this time.

We'll monitor trends on the mesoscale late this morning and
consider the possibility of a focused Flood Watch through early
evening again.

BRB

&&

.PREV DISCUSSION... /issued 621 AM CDT Fri Sep 7 2018/

DISCUSSION...
The 12Z aviation forecast discussion follows....

AVIATION...
A very moist atmosphere remains over Oklahoma and north Texas this
morning, and minimal changes are expected through tomorrow
morning. Some diurnal improvement in ceilings is expected later
this morning, followed by deterioration in the evening/overnight.
Rain this morning should drift slowly east and decrease, but diurnal
effects will cause the number of showers/thunderstorms to increase
again late this morning and this afternoon. Ceilings,
visibilities, and precipitation intensities generally will be
highly varied over short distances through at least this evening.

CmS

PREV DISCUSSION... /issued 429 AM CDT Fri Sep 7 2018/

DISCUSSION...
Showers continue to develop along a baroclinic zone around 925 mb
early this morning from HBR to just west of PNC. Expect this trend
to continue through most of the morning with a slow shift to the
south and east. Isentropic descent will then develop by late this
morning but later this afternoon a mid to upper level shortwave
trough should provide sufficient lift for widely scattered showers
and thunderstorms to redevelop, especially over central and
northern OK. After tomorrow, precipitation chances will decrease
as mid level moisture and ascent shift eastward with the
aforementioned trough.

Even with rain chances decreasing Sun, temps should remain below
avg thanks to subtle CAA and lingering stratus. The latter will be
most evident over eastern and northeastern for at least the first
part of the day. Max temps may stay in the mid 70s along and east
of I-35. A slow warming trend is then expected to start next week
but will still remain below avg through at least Tue with
northwesterly flow aloft remaining present and the upper ridge to
our WSW. After Wed, it's questionable how dominate the ridge will
become over the central CONUS but temps should start to nudge to
near avg by this time with drier BL conditions present.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  69  76  63 /  90  30  20  10
Hobart OK         78  69  79  63 /  70  30  20   0
Wichita Falls TX  79  71  80  66 /  80  40  30  10
Gage OK           76  64  76  60 /  20  20  20   0
Ponca City OK     78  67  75  60 /  80  30  20  10
Durant OK         84  72  79  66 /  80  50  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, Sep 7, 7:42 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
842 AM CDT Fri Sep 7 2018

OKZ004>048-050>052-TXZ083>090-081345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
842 AM CDT Fri Sep 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated thunderstorms are possible through tonight. Severe storms
are not expected.

.Heavy Rain and Flooding...
Rain showers will occasionally be heavy today resulting in some
areas of flooding or flash flooding. The greatest flooding threat
will be across central and southern Oklahoma, and western north
Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
A few thunderstorms will continue across portions of the area
through Saturday. Severe storms are not expected.

.Heavy Rain and Flooding...
Locally heavy rainfall amounts are expected with heavy rain
showers and thunderstorms through Saturday. Excessive rainfall
may lead to flooding or flash flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Altus AFB radar (KFDR), 95 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Stephens

When
September 7, 11:05 AM CST to 2:05 PM CST
Where
Stephens County, 0.5 mi N of Duncan to 0.12 mi N of Duncan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.507, -97.961

Flowing water up to the wheel wells of cars on 11th street near Beech Ave and also near Willow Ave.

Flood, Oklahoma

When
September 7, 3:45 PM CST to 6:45 PM CST
Where
Oklahoma County, 2.06 mi ESE of Warr Acres to 2.25 mi ESE of Warr Acres
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.513, -97.585

Water reported up to tops of tires at the intersection of 39th and Portland. Radar precipitation estimates in the area were less than half an inch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786606, 786607.